Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, July 6 to 7, 2017

July 6 to 7, 2017 · NWS MKX · 17 events in 8 counties and zones

Numerous thunderstorms developed as a cold front approached southern WI. The storms contained large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Numerous thunderstorms developed as a cold front approached southern WI. The storms contained large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 6, 6:25 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 6, 6:25 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
725 PM CDT Thu Jul 6 2017

.UPDATE...

Scattered thunderstorms were occuring over central Wisconsin with
more thunderstorms along a cold front farther north. meso models
have backed off on the thunderstorms, but these were initialized
just before the current storms developed. Still expected more
isolated storms, especially north of Madison this evening with
the better chance across the south when the cold front arrives.

&&

.AVIATION(00Z TAFS)...

Scattered thunderstorms were occuring over central Wisconsin with
more thunderstorms along a cold front farther north. meso models
have backed off on the thunderstorms, but these were initialized
just before the current storms developed. Still expected more
isolated storms, especially north of Madison this evening with
the better chance across the south when the cold front arrives.

Mainly VFR except ifr in thunderstorms.

Scattered showers and storms are expected Friday afternoon into the
early evening. A few storms could be strong with gusty winds and
small hail.

&&

.PREV DISCUSSION... (Issued 340 PM CDT THU JUL 6 2017)

TONIGHT - Forecast Confidence...Medium.

Southern WI is un-capped with up to 4000 j/kg of surface-based CAPE.
We are lacking any forcing to get thunderstorms to develop.
The bulk shear is increasing so any thunderstorms that can get going
should be strong.

The area to watch is central WI. This is where there is a decent
thermal boundary and a potential weak shortwave (water vapor
imagery). Look for this feature to slide southeast and potentially
trigger some strong storms late this afternoon into the early
evening. Several models key into this feature to produce storms when
it gets to southeast WI in the Milwaukee Metro area around 6 or 7
pm. Large hail and damaging wind (and a possible tornado) are what
we would expect.

One more area to watch is northeast MN. There is a large, uncapped
area with strong instability and moderate shear that is just ahead
of a surface cold front. Storms are now developing and these will
likely expand southeast and sweep through portions of southern WI
late this evening, like 11 pm to 2 am. Storms would likely be in a
line and elevated by the time they would reach us tonight, so
damaging winds would be the main threat, but large hail is still a
possibility depending upon storm mode.

Check the radar frequently and keep up with the latest forecasts and
discussions.

Friday... Forecast confidence is Medium.

Scattered showers and storms are expected Friday afternoon into the
early evening. These will develop along the leading edge of a potent
mid level shortwave trough that will slide through central WI late
Fri afternoon. Peak daytime heating, lingering low level moisture
will allow for around 1000 j/kg CAPE and moderate deep layer shear.
A few storms could be strong with gusty winds and small hail. SPC
added portions of WI into a Marginal risk due to our potential for a
few 1 inch hail reports and near-severe wind gusts.

FRIDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Medium.

A few storms may linger into Friday evening over eastern CWA as
vigorous mid-level short wave slides southeast across Lake Michigan
into Lower Michigan.  Otherwise a brief period of quiet weather is
expected later Friday night through Saturday.  Return flow and
moisture begins as upper level ridging slides off to the southeast.
However, short term guidance in agreement on low level jet and
moisture convergence remaining mostly southwest of southern WI
across IA into northern IL.  Wl keep most of CWA dry but keep a
small chance in the far southwest around Darlington as low level jet
and weakly elevated instability may graze this area.  Slightly
deeper moisture in place on Sunday as possible convective eddy from
upstream overnight convection passes through. GFS also indicating
potential enhanced upper level divergence from right entrance region
of upper jet passing to the north of the area.  So wl have low
chance pops in for Sunday.

Friday... Forecast confidence is Medium.

Scattered showers and storms are expected Friday afternoon into the
early evening. These will develop along the leading edge of a potent
mid level shortwave trough that will slide through central WI late
Fri afternoon. Peak daytime heating, lingering low level moisture
will allow for around 1000 j/kg CAPE and moderate deep layer shear.
A few storms could be strong with gusty winds and small hail. SPC
added portions of WI into a Marginal risk due to our potential for a
few 1 inch hail reports and near-severe wind gusts.

EXTENDED PERIOD...

SUNDAY NIGHT THROUGH THURSDAY - Forecast Confidence...Medium.

Will continue to carry chance wording for thunderstorms across
southern WI Sunday night into Monday night as cold front caught in
WNW steering winds shifts south through the area.  Low level forcing
from front will be enhanced by passing mid-level short waves caught
in upper level steering flow.  Column moisture will not be a problem
as precipitable water values are expected to return to around 1.5
inches by this time. However some uncertainty regardings differences
in timing of passing mid-level short waves.  At this point, best
chance for more widespread thunder looks to be Monday.

Quiet weather will return across most of southern WI as high
pressure passes across the western Great Lakes in the Tue/Wed time
frame. Significant differences in timing of next synoptic forcing
event to affect the area in the Wed night/Thu period.  ECMWF had
been showing more amplified short wave moving through, but has now
backed off on amplitude.  Unstable atmosphere and northwest steering
winds will continue to bring periods of unsettled weather for the
later part of next week.

AVIATION (21Z TAFS)...

We are expecting thunderstorms in southern WI this afternoon and
evening. Timing is very uncertain. Earlier storms will be isolated.
More widespread storms are expected either early this evening or
late this evening, depending on their evolution across northern
Wisconsin.

Scattered showers and storms are expected Friday afternoon into the
early evening. A few storms could be strong with gusty winds and
small hail.

MARINE...

Southwesterly winds will quickly become established by early
evening. Swly winds will veer to nwly by sunrise on Fri with the
winds shifting to the northeast for the afternoon. The magnitude of
the winds and waves will remain fairly weak.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Hentz
Tonight/Friday and Aviation/Marine...MBK
Friday Night through Thursday...Cronce
Hazardous weather outlook, Jul 6, 4:33 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
533 PM CDT Thu Jul 6 2017

WIZ046-047-051-052-056>060-062>072-072245-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
533 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible through the evening.
The primary threats will be damaging wind to 70 mph and large hail
up to 2 inches. A tornado can not be ruled out. Heavy rainfall
resulting in localized street flooding will also be possible.

The Wisconsin Department of Natural Resources has issued an air
quality advisory for ozone until 11 pm for people in Kenosha
county.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Friday afternoon into the
early evening. Several of these storms may cause hail to one inch
and wind gusts to 60 mph.

The chance for thunderstorms returns Sunday and continue off and
on into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

LMZ643>646-072245-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
533 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible from late this
afternoon into the evening. The threats are damaging wind to 70
mph and large hail up to 2 inches in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms on Friday afternoon into the
early evening. Several of these storms may cause hail to one inch
and wind gusts to 60 mph.

The chance for thunderstorms return Sunday and continue off and
on into Monday night.

Hentz

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 6, 7:34 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
834 PM CDT THU JUL 6 2017

WIZ046-070215-
Marquette-
834 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARQUETTE COUNTY...

At 834 PM CDT, a strong thunderstorm was located near Friendship,
moving southeast at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Westfield, Lawrence, Oxford, Springfield Corners and Harrisville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4395 8932 4374 8956 4377 8960 4398 8960
      4398 8940
TIME...MOT...LOC 0134Z 309DEG 10KT 4400 8969

BSH

The radar

The Milwaukee radar (KMKX), 129 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Marquette

When
July 6, 8:15 PM CST
Where
Marquette County, 4.69 mi WSW of Westfield
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
43.860, -89.570

Accumulating hail and torrential rainfall.

Hail, Marquette

When
July 6, 8:23 PM CST to 8:29 PM CST
Where
Marquette County, 4.04 mi W of Westfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.870, -89.560

Hail accumulated to a depth of 1-2 inches.

Hail, Marquette

When
July 6, 8:29 PM CST
Where
Marquette County, 4.53 mi W of Westfield
Measured
1 in hail
Reported by
Public
Coordinates
43.890, -89.570

Thunderstorm Wind, Columbia

When
July 6, 9:25 PM CST
Where
Columbia County, 1 mi W of Portage
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.550, -89.470

A few trees down near Portage.

Thunderstorm Wind, Dodge

When
July 6, 9:55 PM CST
Where
Dodge County, 0.5 mi W of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.470, -88.840

Several trees down.

Thunderstorm Wind, Dodge

When
July 6, 10:15 PM CST
Where
Dodge County, 0.69 mi N of Lebanon
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
43.260, -88.630

Multiple trees down as large at 8 inches in diameter.

Hail, Dane

When
July 6, 10:33 PM CST
Where
Dane County, 0.5 mi E of (Msn)truax Fld Madis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.130, -89.320

Thunderstorm Wind, Dane

When
July 6, 10:43 PM CST
Where
Dane County, 0.96 mi SSE of Monona
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
43.056, -89.316

Several trees down including one tree on a house.

Thunderstorm Wind, Dane

When
July 6, 10:50 PM CST to 10:57 PM CST
Where
Dane County, 1.22 mi SW of Mc Farland
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.010, -89.300

Many large trees and limbs down in the village of McFarland. Some large limbs down on fences and homes. A trampoline was blown into a street.

Hail, Walworth

When
July 6, 11:11 PM CST
Where
Walworth County, 1.52 mi W of Lake Beulah
Measured
1 in hail
Reported by
Social Media
Coordinates
42.820, -88.350

Hail, Jefferson

When
July 6, 11:16 PM CST
Where
Jefferson County, 1.38 mi S of Palmyra
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.860, -88.600

Estimated 50 mph wind with one inch hail falling.

Thunderstorm Wind, Racine

When
July 6, 11:25 PM CST
Where
Racine County, Waterford
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.770, -88.220

Trees down and power outages.

Thunderstorm Wind, Marquette

When
July 6, 11:27 PM CST to 11:37 PM CST
Where
Marquette County, 0.85 mi SW of Montello
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
43.790, -89.330

Multiple trees down throughout Montello.

Thunderstorm Wind, Racine

When
July 6, 11:38 PM CST
Where
Racine County, 0.69 mi N of Union Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.690, -88.050

Several branches down including one 15 inches in diameter.

Thunderstorm Wind, Kenosha

When
July 6, 11:45 PM CST to 11:50 PM CST
Where
Kenosha County, 1.02 mi E of Paris
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
42.630, -88.030

Trees and power lines down including a 40 foot tree on a road.

Hail, Walworth

When
July 6, 11:47 PM CST
Where
Walworth County, 0.86 mi NE of Bowers
Measured
1 in hail
Reported by
Social Media
Coordinates
42.690, -88.440

Hail, Jefferson

When
July 7, 1:00 AM CST
Where
Jefferson County, Johnson Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
43.080, -88.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708569, 708570, 708571, 708897, 708901, 708903, 708572, 708904, 709318, 708573, 708574, 708906, 708913, 708919, 708921, 708575, 708576.